Alert archive / Tennessee / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Morristown, TN

April 16, 2024Johnson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 16, 2024, 2:27 PM EDT for Johnson County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2024, 2:27 PM EDT (18:27 UTC)
Expired
Apr 16, 2024, 2:56 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Johnson County, TN

The radar

The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WUUS54 KMRX 161827
SVRMRX
TNC091-161915-
/O.NEW.KMRX.SV.W.0013.240416T1827Z-240416T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
227 PM EDT Tue Apr 16 2024

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northeastern Johnson County in east Tennessee...

* Until 315 PM EDT.

* At 227 PM EDT, a severe thunderstorm was located near Mountain
  City, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mountain City and Laurel Bloomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail, damaging wind, and continuous cloud to ground lightning 
are occurring with this storm. Move indoors immediately. Lightning 
is one of nature's leading killers. Remember, if you can hear 
thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3659 8168 3657 8168 3657 8169 3655 8169
      3653 8171 3647 8170 3646 8171 3643 8172
      3647 8193 3657 8192 3658 8191 3658 8188
      3659 8188 3661 8168 3661 8165
TIME...MOT...LOC 1827Z 270DEG 8KT 3653 8178 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DH
2 follow-up statements
236 
WWUS54 KMRX 161843
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
243 PM EDT Tue Apr 16 2024

TNC091-161915-
/O.CON.KMRX.SV.W.0013.000000T0000Z-240416T1915Z/
Johnson TN-
243 PM EDT Tue Apr 16 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN JOHNSON COUNTY...

At 243 PM EDT, a severe thunderstorm was located near Mountain City,
moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mountain City and Laurel Bloomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3659 8168 3657 8168 3657 8169 3655 8169
      3653 8171 3647 8170 3648 8183 3655 8183
      3660 8182 3661 8168 3661 8165
TIME...MOT...LOC 1843Z 270DEG 8KT 3653 8173 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DH
764 
WWUS54 KMRX 161856
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
256 PM EDT Tue Apr 16 2024

TNC091-161906-
/O.CAN.KMRX.SV.W.0013.000000T0000Z-240416T1915Z/
Johnson TN-
256 PM EDT Tue Apr 16 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

&&

LAT...LON 3659 8168 3657 8168 3657 8169 3655 8169
      3653 8171 3647 8170 3648 8183 3655 8183
      3660 8182 3661 8168 3661 8165
TIME...MOT...LOC 1855Z 270DEG 8KT 3653 8169 

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:50 PM EDT, 37 minutes earlier.

Area forecast discussion, Apr 16, 1:50 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
150 PM EDT Tue Apr 16 2024

...New AVIATION...

.UPDATE...
Issued at 1102 AM EDT Tue Apr 16 2024

A partly sunny to mostly cloudy sky across the eastern Tennessee
Valley this morning. A few showers/light returns on radar late
this morning over southeast Kentucky and northern Tennessee. A
weak front was located over northern KY, southern West Virginia
and western Virginia north and northeast of the region. A few
showers and later storms are expected to develop south of the
front as a weak shortwave moves across this area combined with the
heating of the day into the lower to mid 80s and good instability.
The stronger storms are expected to be north of the forecast area.
CAM model guidance is still not showing much convection this
afternoon. Will keep the generally slight to low chance pops for
this area, maybe too optimistic. Heating today has been somewhat
delayed by clouds moving in from the west except over the
northeast where they are moving in now. However clouds should
decrease in the afternoon so storms may develop later in the day.
Updated forecast sent.

&&

.SHORT TERM...
(Today and tonight)
Issued at 236 AM EDT Tue Apr 16 2024

Key Messages:

1. Warm temperatures continue today

2. Chance for showers and thunderstorms in northeast TN and
southwest VA

Discussion:

Currently a fairly warm early morning as increased cloud coverage
has helped keep temperatures elevated overnight. Some lingering
showers and thunderstorms are still present across the frontal
boundary draped across northern KY. Can't completely rule out a
storm clipping southwest VA if it detaches from the front so will
continue with low end PoP chances, but expect mostly dry conditions
the rest of the morning.

Today will likely be the warmest day of the forecast with highs
expected to climb up into the 80s for almost everyone in the eastern
Tennessee Valley. With how warm temperatures at the surface today,
expect there to be an increase of CAPE in the afternoon/evening
hours during peak heating. This is also around the time at which the
axis is expected to traverse through the region. This combination
may be enough to spark off convection, with the best chances likely
in northeast TN and southwest VA. High Resolution CAMs are fairly
pessimistic on these storms actually materializing, but there is
enough moisture and instability to warrant keeping in the low end
PoP chances for the afternoon/evening.

Another warm overnight is expected as we head into Wednesday, when
the incoming front will begin to spread in more widespread showers
and thunderstorms after sunrise.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 236 AM EDT Tue Apr 16 2024

Key Messages:

1. Increasing rain chances with showers and thunderstorms Wednesday.
A break in the rain Thursday. Rain chances increase with a chance
for more thunderstorms Friday and Saturday.

2. Strong southwesterly winds are expected on Wednesday with gusts
up to 30 mph possible in most locations.

3. Turning much cooler Sunday and Monday behind cold front.
Lingering rain chances through at least Sunday with slowing of
front.

Discussion:

By Wednesday morning, the ridge is over the East Coast and a closed
low is moving into MN/WI. The trough extends through the Ohio
Valley. The cold front begins to stall and weaken as it approaches
the region on Wednesday. The front seems to fizzle out before
reaching our area. There is little to no wind shift and dew points
barely decrease by Thursday. CAM guidance shows a wave of showers
and weak storms moving through on Wednesday. The biggest impact with
this system will be strong southwesterly winds on Wednesday with
gusts up to 30 mph possible in most locations. Winds will be
slightly higher in the mountains with gusts of 35 to maybe 40 mph
possible at times. HREF has 850 mb winds between 30 and 45 knots
across the region, although mixing conditions will not be ideal with
cloud cover and WAA expected.

Thursday will be dry with a weak ridge in place. The next system
starts to move in Thursday night as a weak low moves into the
Tennessee Valley with zonal flow aloft. The best chance for showers
and storms with this system will be Friday. Fairly low chances for
showers and storms will linger through Saturday and Sunday as a
boundary lingers south of the region. Cooler temps on Sunday and
Monday behind the front.

&&

.AVIATION...
(18Z TAFS)
Issued at 118 PM EDT Tue Apr 16 2024

VFR conditions with some increased winds at CHA this afternoon.
At KTRI a chance of an afternoon thunderstorm developing next few
hours but still VFR. Overnight tonight lighter winds and some
lowering of clouds. Wednesday generally expect VFR conditions
early but MVFR conditions possible with showers before 18Z so
inserted a prob30 group at CHA. At TYS expect VFR conditions with
showers possible after 18Z so not included in current forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             65  78  63  88 /  10  50  20  10
Knoxville McGhee Tyson Airport, TN  65  77  63  83 /  10  30  20  10
Oak Ridge, TN                       65  77  62  85 /  10  40  20  10
Tri Cities Airport, TN              61  78  60  80 /  10  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...TD
LONG TERM....McD
AVIATION...TD
Hazardous weather outlook, Apr 16, 2:46 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
246 AM EDT Tue Apr 16 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170700-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
246 AM EDT Tue Apr 16 2024 /146 AM CDT Tue Apr 16 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong thunderstorms possible Wednesday mainly across the
Cumberland Plateau counties. Strong winds and possible severe hail
may occur.

Southwesterly winds will be gusty on Wednesday with gusts up to 30
mph possible in most locations and slightly higher in the
mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Apr 16, 2:15 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
215 PM EDT Tue Apr 16 2024

TNZ018-161900-
Johnson TN-
215 PM EDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JOHNSON COUNTY
THROUGH 300 PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain City, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mountain City and Laurel Bloomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8168 3657 8168 3657 8169 3655 8169
      3653 8171 3651 8170 3647 8170 3645 8172
      3646 8187 3660 8187 3660 8185 3661 8183
      3661 8165
TIME...MOT...LOC 1815Z 270DEG 8KT 3654 8175

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:15 PM EDTSpecial Weather StatementMRXJohnson45 min
Apr 16, 2:53 PM EDTAreal Flood AdvisoryMRXJohnson112 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.